A rare case of acute generalized exanthematous pustulosis-like Sweet syndrome

Read full text
Authors: Brandon C E Hu, Bowen Xia, Paul Curnow, Ian Simpson, Francis Y X Lai, S F Lee
Cited by: 1
References: 6

Abstract

Acute generalized exanthematous pustulosis (AGEP) is a pustular drug eruption characterized by superficial pustules, commonly caused by β-lactam antibiotics. Management of AGEP involves discontinuation of the offending medication and supportive therapy with topical corticosteroids and analgesia, given the self-limiting nature of this condition. In contrast, Sweet syndrome (SS), or acute febrile neutrophilic dermatosis, is characterized by the sudden onset of painful, inflamed skin lesions associated with fever. SS typically requires investigations for associated conditions and systemic corticosteroids, resulting in rapid improvement within days. We present a case of AGEP-like SS, initially diagnosed clinically as AGEP in the setting of intravenous antibiotic use, where the patient deteriorated, despite antibiotics being stopped. Skin biopsy revealed papillary dermal oedema with neutrophilic infiltrate, and scattered histiocytoid cells and eosinophils, resulting in a revised diagnosis of AGEP-like SS. The patient was started on oral corticosteroids and achieved complete resolution of disease within 2 days. This case highlights AGEP-like SS as an important differential diagnosis in patients presenting with AGEP-like eruptions, as the management of AGEP and SS is different.

Fields of Study & Subjects

Autoimmune and Inflammatory Disorders Autoimmune Bullous Skin Diseases Drug-Induced Adverse Reactions

Publication details

Journal / source
Skin Health and Disease
Publisher
Oxford University Press (OUP)
Volume
6
Issue
3
Pages
329–331
Publication date
18 February 2026
Language
EN